Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 17, NWS Des Moines, IA

April 8, 1999Marion County, Monroe County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 8, 1999, 5:37 PM CDT for Marion County, Monroe County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1999, 5:37 PM CDT (22:37 UTC)
Expired
Apr 8, 1999, 6:10 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Marion County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 5:45 PM CDTTornado F1Swan, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 1:00 PM CDTTornado WatchSPC6 hr
Apr 8, 5:15 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KDSM 082236 RRA
TORDSM

IAC099-125-135-082310-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT THU APR 8 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN JASPER COUNTY IN CENTRAL IOWA
  MARION COUNTY IN SOUTH CENTRAL IOWA
  MONROE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 610 PM CDT

* AT 536 PM CDT... DOPPLER RADAR INDICATED A TORNADO 35 MILES WEST
  NORTHWEST OF OTTUMWA OR 7 MILES SOUTH SOUTHWEST OF ATTICA...
  MOVING NORTHEAST AT 45 MPH.

* THIS TORNADO CAN BE EXPECTED NEAR...
   LOVILIA            BY 543 PM CDT
   HAMILTON           BY 546 PM CDT
   BUSSEY             BY 549 PM CDT
   HARVEY             BY 555 PM CDT
   PELLA              BY 602 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

GGF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:30 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 8, 3:30 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU APR 8 1999

LTL TIME WITH SVR WX ONGOING.  LTST MESO ANAL SHWS WRMFNT N OF OMA TO
SE CRNR OF IA WITH DRY LN ENTERING SW IA ATTM.  TRIPPLE PT KICKING
OFF TORN ATTM.  WL KEEP WATCH GOING, WRD HVY THIS EVE.  AFT DRY LN
PASSES, STG SLY WNDS BFR SHFTG TO NW.  FEEL STG GRAD WL NOT HIT IA FM
THE NW AS IN KS WITH LO DROPPING ESEWD.  SHWRS PSBL OVR NGT AND LFT
FRI DRY BUT MSTLY CLDS XCP FOR THE FAR S.  NXT ROUND MOVG INTO SRN
AND CNTRL IA FRI NGT WITH LKLY POPS SAT INTO CHC SAT NGT.  EFP WL BE
DRY FOR SUN AND MON, NXT CHC ON TUE.
DSM 72375   ALO +2275

.DSM...NONE
MS APR 99

In the hours before

Special weather statement, Apr 8, 11:45 AM CDT, 5 hours 52 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-090000-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT THU APR 8 1999

HAZARD--NUMEROUS THUNDERSTORMS CAPABLE OF SEVERE WEATHER
INCLUDING TORNADOES...HAIL GREATER THAN 1 INCH...AND DAMAGING
WINDS HIGHER THAN 65 MPH.  UP TO 2 INCHES OF RAIN MAY FALL BY 600
AM FRIDAY MORNING...ESPECIALLY OVER THE NORTH HALF OF IOWA.  THIS MAY
CAUSE LOCALIZED FLOODING.

AREA OF CONCERN--A HIGH RISK OF SEVERE WEATHER EXISTS
SOUTHEAST OF A BURLINGTON TO CENTERVILLE LINE.  A MODERATE
RISE OF SEVERE WEATHER EXISTS FOR THAT AREA SOUTH OF IDA
GROVE...FORT DODGE...TO WATERLOO.  A SLIGHT RISK OF SEVERE WEATHER
EXISTS OVER THE REST OF NORTHERN IOWA.

TIMING DETAILS--THE GREATEST THREAT PERIOD WILL BE FROM 200 PM UNTIL
600 PM.

METEOROLOGICAL COMMENTS--AN OUTBREAK OF SEVERE THUNDERSTORMS IS
FORECAST FOR MUCH OF IOWA...EASTERN KANSAS...MISSOURI AND ILLINOIS
TODAY.  NEARLY ALL INGREDIENTS FOR WIDESPREAD THUNDERSTORMS WITH
SEVERE WEATHER ARE COMING TOGETHER TODAY...ESPECIALLY OVER SOUTHERN
IOWA INTO MISSOURI.  A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS
NEBRASKA AND IOWA THIS AFTERNOON AND THIS EVENING WITH STRONG
SOUTHERLY WINDS EAST OF THE LOW PUSHING WARM MOIST UNSTABLE AIR INTO
THE CENTRAL UNITED STATES. A COLD FRONT WILL MEANWHILE ADVANCE
EASTWARD ACROSS THE MISSOURI AND MISSISSIPPI VALLEY REGIONS WITH THE
COOLER DRIER AIR BEHIND THE FRONT COLLIDING WITH THE WARM HUMID AIR
TO THE EAST. IN ADDITION...STRONG WINDS IN EXCESS OF 120 MILES AN
HOUR WILL FLOW ACROSS THE AREA IN THE UPPER PORTIONS OF THE
ATMOSPHERE.

A DRY LINE AT THE SURFACE WAS SWEEPING ACROSS KANSAS AT MID DAY.
SURFACE DEW POINT TEMPERATURES ARE IN THE MID 60S AHEAD OF THE LINE
AND FALL RAPIDLY TO THE UPPER TEENS AND 20S TO THE WEST OF IT.  THIS
LINE WILL BE THE FOCUS FOR INTENSE STORM DEVELOPMENT BY EARLY
AFTERNOON.  THE STORMS WILL MOVE INTO WESTERN IOWA SHORTLY AFTER 100
PM...AND RACE EAST ACROSS THE STATE AT 40 TO 50 MPH...REACHING THE
INTERSTATE 35 CORRIDOR BY 300 PM TO 400 PM...AND MOVE INTO EASTERN
IOWA BY 500 PM.

PRECAUTIONS--SKYWARN AND SPOTTER GROUPS WILL LIKELY BE ACTIVATED
THIS AFTERNOON.  REVIEW SEVERE WEATHER SAFETY RULES AT SCHOOL...HOME
OR AT WORK TO BE READY IF SEVERE WEATHER WERE TO AFFECT YOUR AREA.
BE SURE TO HAVE A BATTERY POWERED NOAA WEATHER RADIO OR COMMERCIAL
RADIO WITH YOU TODAY TO GET THE LATEST INFORMATION.  THIS IS A
DANGEROUS SITUATION.

MS APR 99
Special weather statement, Apr 8, 11:45 AM CDT, 5 hours 52 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-090000-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT THU APR 8 1999

HAZARD--NUMEROUS THUNDERSTORMS CAPABLE OF SEVERE WEATHER
INCLUDING TORNADOES...HAIL GREATER THAN 1 INCH...AND DAMAGING
WINDS HIGHER THAN 65 MPH.  UP TO 2 INCHES OF RAIN MAY FALL BY 600
AM FRIDAY MORNING...ESPECIALLY OVER THE NORTH HALF OF IOWA.  THIS MAY
CAUSE LOCALIZED FLOODING.

AREA OF CONCERN--A HIGH RISK OF SEVERE WEATHER EXISTS
SOUTHEAST OF A BURLINGTON TO CENTERVILLE LINE.  A MODERATE
RISE OF SEVERE WEATHER EXISTS FOR THAT AREA SOUTH OF IDA
GROVE...FORT DODGE...TO WATERLOO.  A SLIGHT RISK OF SEVERE WEATHER
EXISTS OVER THE REST OF NORTHERN IOWA.

TIMING DETAILS--THE GREATEST THREAT PERIOD WILL BE FROM 200 PM UNTIL
600 PM.

METEOROLOGICAL COMMENTS--AN OUTBREAK OF SEVERE THUNDERSTORMS IS
FORECAST FOR MUCH OF IOWA...EASTERN KANSAS...MISSOURI AND ILLINOIS
TODAY.  NEARLY ALL INGREDIENTS FOR WIDESPREAD THUNDERSTORMS WITH
SEVERE WEATHER ARE COMING TOGETHER TODAY...ESPECIALLY OVER SOUTHERN
IOWA INTO MISSOURI.  A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS
NEBRASKA AND IOWA THIS AFTERNOON AND THIS EVENING WITH STRONG
SOUTHERLY WINDS EAST OF THE LOW PUSHING WARM MOIST UNSTABLE AIR INTO
THE CENTRAL UNITED STATES. A COLD FRONT WILL MEANWHILE ADVANCE
EASTWARD ACROSS THE MISSOURI AND MISSISSIPPI VALLEY REGIONS WITH THE
COOLER DRIER AIR BEHIND THE FRONT COLLIDING WITH THE WARM HUMID AIR
TO THE EAST. IN ADDITION...STRONG WINDS IN EXCESS OF 120 MILES AN
HOUR WILL FLOW ACROSS THE AREA IN THE UPPER PORTIONS OF THE
ATMOSPHERE.

A DRY LINE AT THE SURFACE WAS SWEEPING ACROSS KANSAS AT MID DAY.
SURFACE DEW POINT TEMPERATURES ARE IN THE MID 60S AHEAD OF THE LINE
AND FALL RAPIDLY TO THE UPPER TEENS AND 20S TO THE WEST OF IT.  THIS
LINE WILL BE THE FOCUS FOR INTENSE STORM DEVELOPMENT BY EARLY
AFTERNOON.  THE STORMS WILL MOVE INTO WESTERN IOWA SHORTLY AFTER 100
PM...AND RACE EAST ACROSS THE STATE AT 40 TO 50 MPH...REACHING THE
INTERSTATE 35 CORRIDOR BY 300 PM TO 400 PM...AND MOVE INTO EASTERN
IOWA BY 500 PM.

PRECAUTIONS--SKYWARN AND SPOTTER GROUPS WILL LIKELY BE ACTIVATED
THIS AFTERNOON.  REVIEW SEVERE WEATHER SAFETY RULES AT SCHOOL...HOME
OR AT WORK TO BE READY IF SEVERE WEATHER WERE TO AFFECT YOUR AREA.
BE SURE TO HAVE A BATTERY POWERED NOAA WEATHER RADIO OR COMMERCIAL
RADIO WITH YOU TODAY TO GET THE LATEST INFORMATION.  THIS IS A
DANGEROUS SITUATION.

MS APR 99
Special weather statement, Apr 8, 5:24 PM CDT, 13 minutes before
IAZ033>036-044>046-057-058-070-071-081-082-092-093-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT THU APR 8 1999

...TORNADO WATCH 134 HAS BEEN CANCELED...

THE SEVERE WEATHER HAS MOVED EAST OF TORNADO WATCH 134 SO THE WATCH
HAS BEEN DISCONTINUED.  HOWEVER EXPECT STRONG NON-THUNDERSTORM WINDS
FROM THE SOUTHWEST LATE THIS AFTERNOON AND EARLY THIS EVENING.
GUSTS MAY EXCEED 50 MPH AT TIMES.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:36 AM CDTSevere Thunderstorm WarningDMXAdair34 min
Apr 8, 7:47 AM CDTSevere Thunderstorm WarningDMXMadison33 min
Apr 8, 8:37 AM CDTSevere Thunderstorm WarningDMXWarren33 min
Apr 8, 11:43 AM CDTSevere Thunderstorm WarningDMXAdair32 min
Apr 8, 12:02 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Apr 8, 12:05 PM CDTSevere Thunderstorm WarningDMXGreene35 min
Apr 8, 12:39 PM CDTSevere Thunderstorm WarningDMXDallas36 min
Apr 8, 12:48 PM CDTSevere Thunderstorm WarningDMXMarshall47 min
Apr 8, 1:16 PM CDTSevere Thunderstorm WarningDMXBoone, Story34 min
Apr 8, 1:48 PM CDTSevere Thunderstorm WarningDMXStory32 min
Apr 8, 2:45 PM CDTTornado WarningDMXAdams, Taylor50 min
Apr 8, 2:57 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin33 min
Apr 8, 2:59 PM CDTTornado WarningDMXCass31 min
Apr 8, 3:18 PM CDTTornado WarningDMXAdair42 min
Apr 8, 3:32 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass48 min
Apr 8, 3:46 PM CDTTornado WarningDMXGuthrie49 min
Apr 8, 3:52 PM CDTTornado WarningDMXUnion33 min
Apr 8, 3:55 PM CDTTornado WarningDMXMadison35 min
Apr 8, 4:20 PM CDTTornado WarningDMXDallas50 min
Apr 8, 4:44 PM CDTTornado WarningDMXWayne36 min
Apr 8, 4:47 PM CDTTornado WarningDMXPolk48 min
Apr 8, 4:56 PM CDTTornado WarningDMXLucas, Warren49 min
Apr 8, 5:07 PM CDTTornado WarningDMXMarion48 min
Apr 8, 5:15 PM CDTTornado WarningDMXDallas35 min
Apr 8, 5:37 PM CDTTornado WarningDMXJasper33 min
Apr 8, 5:49 PM CDTTornado WarningDMXAppanoose31 min
Apr 8, 5:51 PM CDTTornado WarningDMXPolk49 min
Apr 8, 6:05 PM CDTTornado WarningDMXDavis35 min
Apr 8, 6:06 PM CDTTornado WarningDMXMahaska34 min
Apr 8, 6:16 PM CDTTornado WarningDMXWapello34 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.